Hail, Winnebago
- When
- May 13, 6:04 PM CST to 6:05 PM CST
- Where
- Winnebago County, 0.5 mi NNW of Durand
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.437, -89.332
Nickel to quarter size hail was reported near Center and Main Streets.
Scattered thunderstorms moved across northwest Illinois during the evening of May 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northwest Illinois during the evening of May 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 13, 5:56 PM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 656 PM CDT Fri May 13 2022 .SHORT TERM... Issued at 324 PM CDT Fri May 13 2022 Through Saturday night... The main concern is the threat for a few strong to perhaps severe thunderstorms (level 1/borderline level 2 threat) near and west of I-39 into this evening. This will be primarily a downburst wind threat (gusts strong enough to down tree limbs) due to steep, nearly dry adiabatic low- level lapse rates and appreciable DCAPE in the hot, deeply mixed air mass sampled by KDVN special 18z sounding. Threat will be contingent upon a few severe storms developing near the MS River and then pushing into aforementioned main area of concern (near and west of I-39) before outflow surges out ahead of the storms along with quickly waning instability after sunset. Given the marginal to sub marginal deep layer bulk shear and modest forcing, confidence is not terribly high on severe t-storm gusts occurring in the CWA, though developing TCu field and a few showers in the quasi-stationary frontal zone is far enough east as of this writing that if a few storms can get going, they should take off pretty quickly. Initial showers in the far northwest CWA bordering WFO DVN have been struggling a bit against lingering capping and the modest forcing, while on the other hand this CI is a few hours earlier than initially anticipated. Finally, if the thunderstorms can maintain intensity for a few hours, high PWATs and slow motions may prolong heavy downpours for a minor/localized flooding threat. The cold front will finally get *some* momentum tonight but it will be quite diffuse as outflow from weakening west/northwest CWA should push quite a ways eastward and may pop a few isolated to widely scattered showers and maybe a thunderstorm or two later this evening and overnight toward the Chicago metro. For most locations for roughly the eastern half of the CWA, it stands to be primarily quiet night. Then on Saturday, the front will push through the CWA toward mid- day into the early afternoon. Lingering summer-like air mass at 850-925 mb should support highs in the lower to mid 80s away from the lake, which will be a good deal cooler due to an early lake breeze push. A weak short-wave tracking fairly close to the front by mid to late Saturday morning could touch off a few spotty showers over northeast Illinois and northwest Indiana. Behind the front, much drier air will advect in from 850-500 mb, along with decreasing dew points. Given progged frontal timing and perhaps with some assist from lake breeze convergence southeast of I-55 into northwest Indiana, the best chance for loosely organized convective clusters to develop is in that area where the largest MLCAPE should be realized. With continued sub-marginal bulk shear and weak mid-level lapse rates, the threat for any severe storms is low and primarily confined to locales south of the Kankakee River in Indiana with a localized downburst wind threat contingent upon robust convection actually developing. A freshly cooler air mass considering the July in May stretch we just had will shift in on Saturday night as a secondary cold front sweeps across the area. Some lingering elevated instability and some forcing aloft could support spotty showers and maybe a thunderstorm near and north of I-88 after midnight, but otherwise the main story is the much more mid-May like lows in the 50s to around 60F. Castro && .LONG TERM... Issued at 336 PM CDT Fri May 13 2022 Sunday through Friday... A cold front will move through the forecast area Sunday morning with chances of showers and possible thunderstorms Sunday afternoon, with better chances for storms further south where lapse rates are forecast to exceed 7 C/km. As a short wave rotates through Sunday night, along with the left exit region of near 90 kt jet max, chances for showers/storms increases. As the front moves through the forecast area, temperatures towards the northeast will be cooler compared to southern counties, with low 70s up north, but upper 70s to around 80 south. The front moves off to the east, with decreasing showers early Monday morning. On Monday an extensive high pressure ridges in, stretching from Canada down to the Gulf and keeping us dry Monday, and most dry Tuesday, with only a slight chance of showers toward the southwest Tuesday as the next weather system approaches. Expect close to seasonal temperatures Monday, with highs in the low to mid 70s. As the surface high moves just to our northeast, winds will become more east to northeasterly on Tuesday, allowing cooler temperatures in northeastern Illinois due to onshore winds from the lake. The low pressure will create chances for showers Wednesday morning into the afternoon, with some thunderstorms possible in the afternoon mainly south of I-88. Continued easterly winds Wednesday morning will keep temperatures cooler once again for Illinois counties against the lake, while cloud cover will keep the rest of forecast area in the upper 60s to lower 70s. Chances for precipitation decreases Wednesday night with the departure of the low to our east. High pressure ridges in on Thursday, bringing warmer temperatures and decreasing the chance for showers. Another low is forecast to move north of the forecast area Thursday night into Friday, bringing possible showers, especially to the north, but I have low confidence on whether this occurs this far out, as models are not lining up at this time. BKL && .AVIATION... For the 00Z TAFs... 656 PM...Forecast concerns include... Scattered thunderstorms across northwest IL this evening. Northwest wind shift this evening. Chance for showers Saturday morning into early afternoon. Lake breeze/northeast wind shift Saturday afternoon. Current thunderstorm activity across western and northwest IL is expected to weaken this evening and is not expected to impact the Chicago area terminals. Thunderstorms will be possible at RFD through mid evening. An outflow boundary/wind shift from this activity is expected to move across the terminals later this evening, shifting south/southeast winds to the northwest. There may be a period of gusts into the 20kt range with this outflow. Winds are then expected to become light and variable overnight, possibly remaining light northwest or north. Winds directions after sunrise Saturday morning are tricky and may become light north/northeast until mixing develops during the mid/late morning, turning winds more northwest. Northwest winds will then continue into Saturday afternoon when a lake breeze is expected to form. Low confidence for lake breeze timing and wind directions behind the lake breeze. Some of the recent model guidance delays the lake breeze reaching ORD/MDW until late afternoon. Opted to make no changes at this time to the current forecast but changes are possible as trends emerge tonight into Saturday morning. There is a small chance for showers across the Chicago terminals from mid morning through early afternoon but its possible this time period may end up being dry. No changes to current prob mention for now. Best chance for showers and perhaps a few thunderstorms appears to be southeast of the Chicago terminals in the mid/late afternoon. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
411 PM CDT Fri May 13 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-142115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
411 PM CDT Fri May 13 2022 /511 PM EDT Fri May 13 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
DISCUSSION...
Isolated to scattered thunderstorms are expected this evening,
with the greatest coverage west of a Crystal Lake to Pontiac line.
Conditions are not favorable for widespread severe weather,
however an isolated strong to severe thunderstorm capable of
producing very localized damaging winds cannot be ruled out
through early evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Limited Severe Thunderstorm Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
DISCUSSION:
There is a chance of thunderstorms again late Saturday morning
and into the afternoon and evening. While organized severe
weather is unlikely, one or two of the storms could briefly become
strong enough to produce localized damaging winds, mainly south of
the Kankakee River in northwest Indiana
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
GENERAL STORM MOTION OF THE DAY:
Moving toward northeast at 10 to 15 mph.
LMZ740>745-142115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
411 PM CDT Fri May 13 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Limited Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
- Izzi
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
613 PM CDT Fri May 13 2022
ILZ008-132330-
Ogle IL-
613 PM CDT Fri May 13 2022
...Strong thunderstorms will impact portions of northwestern Ogle
County through 630 PM CDT...
At 612 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Forreston to near Milledgeville. Movement was
north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Forreston and Baileyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4220 8969 4220 8952 4210 8954 4196 8968
TIME...MOT...LOC 2312Z 184DEG 16KT 4212 8960 4200 8973
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
IzziSpecial Weather Statement
National Weather Service Chicago/Romeoville
659 PM CDT Fri May 13 2022
ILZ008-010-140015-
Ogle IL-Lee IL-
659 PM CDT Fri May 13 2022
...Strong thunderstorms will impact portions of western Ogle and
northwestern Lee Counties through 715 PM CDT...
At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Forreston to near Deer Grove. Movement was
northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Forreston around 705 PM CDT.
Other locations impacted by these storms include Nelson, Leaf River,
Eldena, Baileyville, Woosung, Grand Detour, Harmon, Adeline and
Woodland Shores.
Including the following interstate...
I-88 between mile markers 45 and 57.
This includes...Castle Rock State Park, Sauk Valley College, and
White Pines State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4220 8969 4220 8933 4175 8941 4161 8963
4193 8963 4193 8969
TIME...MOT...LOC 2358Z 231DEG 14KT 4219 8959 4169 8966
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
IzziThe Milwaukee radar (KMKX), 87 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Nickel to quarter size hail was reported near Center and Main Streets.
The intersection of 12th and Main Streets was impassible due to flood waters. Standing water was reported on other roads. Many ditches were full or overflowing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019647, 1019654.